The Institute for Safe Medication Practices has received reports of mix-ups in which the antidiabetic agent Amaryl (glimepiride) has been dispensed to geriatric patients instead of the Alzheimer's medication Reminyl (galantamine). In one case, a gentleman took a new prescription to the pharmacy for his 89-year-old wife. The physician wrote for "Ramiryl 2 mg." The pharmacist on duty interpreted and dispensed the prescription as Amaryl 2 mg. After 1 week, the patient's husband returned to the pharmacy with the medication and informed a different pharmacist that the physician told him that it was the wrong medication. After reviewing the original prescription, the pharmacist was unsure of what other medication the physician intended to prescribe, so he asked the man if he knew what condition the medication was supposed to treat. Only after being informed that it was for Alzheimer's disease did the pharmacist realize that the intended medication was Reminyl. The patient's husband then stated that his wife was just released from a 3-day hospitalization due to hypoglycemia.
In another case, a 78-year-old woman with a history of Alzheimer's disease was admitted to the hospital with severe hypoglycemia (blood glucose on admission was 27 mg/dL). A review of the medications she was taking at home revealed that her pharmacist dispensed Amaryl 4 mg, which she took bid instead of Reminyl 4 mg bid. We have received several reports of other similar errors.
These events have been linked to poor prescriber handwriting (Figure) and sound-alike, look-alike names. Each drug is available in a 4 mg tablet (although other tablet strengths are also available for each), and the frequency of dosing may be the same. It is possible that prescriptions for Amaryl are more commonly encountered than those for Reminyl. In which case, confirmation bias (seeing which is most familiar, while overlooking any disconfirming evidence) may lead pharmacists or nurses to "automatically" believe that a Reminyl prescription is for Amaryl.
Accidental administration of Amaryl poses a great danger to any patient, especially an older patient, who may be more sensitive to its hypoglycemic effects. Practitioners should be alerted to the potential for confusion between Amaryl and Reminyl. Encourage prescribers to include the indication for each medication on the prescription to help distinguish between look-alike product names. Consider building alerts about potential confusion into computer order entry systems and/or adding reminder labels to pharmacy containers. Patients, or caregivers, should be educated about all of their medications, so they are at least familiar with each product's name (brand and generic), purpose, and expected appearance. Most importantly, pharmacists and nurses should confirm that patients are diabetic before dispensing or administering any antidiabetic medication. The FDA, Aventis (for Amaryl), and Janssen (for Reminyl) are aware of these reports and are contemplating efforts to help reduce the potential for errors.
Drs. Kelly and Vaida are both with the Institute for Safe Medication Practices (ISMP). Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition, and Dr. Vaida is the executive director of ISMP.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an email message to firstname.lastname@example.org.